Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Nashville, TN

May 11, 2001Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 11, 2001, 2:31 PM CDT for Sumner County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2001, 2:31 PM CDT (19:31 UTC)
Expired
May 11, 2001, 3:00 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Sumner County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 111931
SVRBNA
TNC165-112000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SUMNER COUNTY IN TENNESSEE

* UNTIL 300 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF WESTMORELAND...OR ABOUT 8
  MILES NORTHEAST OF GALLATIN...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTMORELAND AT 300 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
CAN CAUSE EXTENSIVE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A
STURDY BUILDING AND AVOID WINDOWS

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:41 PM CDT, 50 minutes earlier.

Area forecast discussion, May 11, 1:41 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
141 PM CDT FRI MAY 11 2001

SHOWERS AND THUNDERSTORMS CONTINUE POPPING UP ACROSS THE MID STATE,
WITH SOME STORMS GETTING CLOSE TO SEVERE THRESHOLDS. AIR MASS IS
MARITIME TOPICAL, WITH DEW POINTS IN THE 60S, AND QUITE UNSTABLE,
WITH 12Z BNA SOUNDING SHOWING CONVECTIVE AVAILABLE POTENTIAL ENERGY
OF 1883 J/KG AND A LIFTED INDEX OF -4.5. COLD FRONT INCHING CLOSER
TO THE MID STATE, WITH 18Z POSITION ACROSS SOUTHERN IL AND SOUTHEAST
MO.

MODELS STILL QUITE CONSISTENT IN THEIR SOLUTIONS, WITH COLD FRONTAL
PASSAGE AT BNA PEGGED AROUND 09Z. ALTHOUGH THE FRONT IS NOT
NECESSARILY STRONG, A THIN RIBBON OF DEEPER MOISTURE WILL SWING
ACROSS THE REGION. BELIEVE SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVERNIGHT AS A RESULT.

LOOK FOR A QUICK CHANGE BY SATURDAY AFTERNOON AS SKIES CLEAR OUT
UNDER A DEEP, POST-FRONTAL NORTHWEST FLOW. THE REMAINDER OF THE
WEEKEND AND FIRST OF NEXT WEEK WILL BE QUITE PLEASANT, WITH MOSTLY
SUNNY SKIES AND SEASONAL TEMPERATURES. OVERALL, LOOK FOR FEW CHANGES
WITH THE AFTERNOON ZONE FORECAST PACKAGE.

BNA 61/75/48/76/52 53000
CSV 58/69/43/71/50 53000

.BNA...NONE.

08

In the hours before

Special weather statement, May 11, 1:22 PM CDT, 1 hour 9 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CDT FRI MAY 11 2001

WITH A WARM MOIST AIR MASS AND AN UNSTABLE ENVIRONMENT IN PLACE
ACROSS THE MID STATE, THUNDERSTORMS WILL CONTINUE DURING THE
AFTERNOON. MOST OF THESE THUNDERSTORMS WILL REMAIN BELOW SEVERE
THRESHOLDS, WITH FREQUENT LIGHTNING, GUSTY WINDS, SMALL HAIL, AND
BRIEF HEAVY RAINFALL BEING THE PRIMARY THREATS. SOME OF THESE STORMS
MAY BECOME SEVERE, BUT WIDESPREAD, ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

A COLD FRONT WILL PASS ACROSS MIDDLE TENNESSEE OVERNIGHT, BRINGING
ANOTHER ROUND OF CONVECTION TO THE REGION. AGAIN, SEVERE WEATHER IS
NOT EXPECTED WITH THIS COLD FRONTAL PASSAGE.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS DUE TO SEVERE
WEATHER IS POSSIBLE THIS AFTERNOON, BUT NOT EXPECTED, AS SEVERE
STORMS WILL BE SPORADIC.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:09 PM CDTSevere Thunderstorm WarningOHXDavidson36 min
May 11, 2:40 PM CDTSevere Thunderstorm WarningOHXMacon35 min
May 11, 4:03 PM CDTSevere Thunderstorm WarningOHXHickman27 min
May 11, 4:41 PM CDTSevere Thunderstorm WarningOHXPerry34 min
May 11, 5:07 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys38 min
May 11, 5:56 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.